North Carolina, 2021Damaging Winds in North Carolina, December 11, 2021
December 11, 2021 · NWS RAH · 6 events in 5 counties and zones
A line of strong to severe storms moved across central North Carolina in advance of a strong cold front in an environment characterized by high shear and low CAPE. Several of the storms became strong enough to produce severe wind gusts across portions of the northwest Piedmont.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe storms moved across central North Carolina in advance of a strong cold front in an environment characterized by high shear and low CAPE. Several of the storms became strong enough to produce severe wind gusts across portions of the northwest Piedmont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Dec 11, 2:18 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 11, 2:18 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
218 PM EST Sat Dec 11 2021
.SYNOPSIS...
A cold front that will cross the area this evening. High pressure
will build into the region on Sunday and persist through midweek
with mild Pacific air.
&&
.NEAR TERM /TONIGHT/...
As of 218 PM Saturday...
The wx pattern and day is unfolding as expected with strong
southerly sfc flow in a tight pressure gradient ahead of the cold
front that's now approaching the mountains. Although heating got a
late start due to the extensive cloud coverage this morning, the
aforementioned southerly flow has advected upper 60s and lower 70s
readings into central NC. In addition, the increasing pressure
gradient coupled with low level warming and shallow BL mixing is
resulting in wind gusts in excess of 20 mph attm. This will
continue to be the case the rest of this afternoon.
Otherwise, the pre-frontal convection band is now crossing the
mountains. Despite the aforementioned sfc warming, latest
mesoanalysis shows very little if any CAPE across the western half
of our CWA, and modest SB CAPE (~500J/kg) east of I-95, where the
warmest sfc readings are currently found. The lack of CAPE west of
I-95 due in-part to a persistent H8 inversion that shows up on 17Z
and 18Z AMDAR soundings at both GSO and RDU, and thus the reason for
the persistent cloud layer trapped under said inversion. So despite
ample bulk shear (in excess of 50 kts), nearly all of the latest
HREF members shows a gradual decline in convection intensity after
the band crosses the mountains and moves east across our CWA.
Nevertheless, given the abundance of wind assoc with this system...
and it's history...all warrants close monitoring of this precip band
as it moves east across our area this evening. It does appear that
some beneficial rains will be seen with this system, but still much
much less than what we need. QPF right now across most of central
NC is forecast between 1/10 and 1/4 inch, with a few lucky spots
receiving up to 1/2 inch of rain.
The rain is expected to end across the Triad and western zones by
06Z and by 10Z across the I-95 corridor region. Gradual clearing
late tonight after the rain exits. Lows will range from the mid
30s across the Triad, to around 40 south near Wadesboro, to mid 40s
east along I-95.
&&
.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 218 PM Saturday...
The mid-level trough axis will be exiting our area by 12Z Sunday,
then look for subsidence and clearing skies in it's wake for the
rest of Sunday, and while high pressure builds in from the west. As
the high builds in during the morning and afternoon, the tightened p-
grad will result in N-NE winds with gusts aoa 15kt. But by evening,
the high will be settled right over central NC, so look for the p-
grad and winds to relax quickly. Overall, a nice weather day with
plenty of sunshine during the day and clear at night, but with
seasonably chilly temps with highs Sunday in the low to middle 50s.
Lows Sunday night 25 to 30, thanks to clear skies, calm winds, and
radiational cooling.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 218 PM Saturday...
Dry and above normal through Friday, with a potential cold front and
showers late in the period.
High pressure will be in place across central NC on Monday. High
temperatures will be about 5 degrees warmer than Sunday in the upper
50s to lower 60s under sunshine. With clear skies and light winds
expected again in the evening, good radiational cooling will once
again favor overnight lows slightly below normal in the upper 20s to
lower 30s.
There is very little change in the extended period from Tuesday
through Friday, with a mid-level anomalous ridge of high pressure
over the northern Gulf of Mexico that slowly moves into the
southeast US by the end of the week. With the exception of a weak
back door cold front on Wednesday from high pressure settling into
the Northeast US lowering our highs into the upper 50s to middle
60s, temperatures will largely follow an upward trajectory, rising
into the upper 60s to low/mid 70s Thursday and Friday. This is about
15-20 degrees above our seasonal normals for the middle of December.
The latest model guidance has slowed the approach of a cold front
into central NC until Saturday night to early Sunday, as high
pressure over the Midwest settles into the Ohio Valley. Ensemble
guidance from the EPS/GEFS keep any rain chances largely in the
Saturday night to Sunday timeframe but there remains high spread in
the individual members. The pattern at mid-levels features a trough
over the Great Lakes Saturday tracking into the Northeast US and Mid-
Atlantic, with height falls over central NC Saturday night. At the
same time, another potential cutoff mid-level system may form over
Baja California. How the pattern evolves will likely change between
now and next weekend so have only introduced slight chances of rain
Saturday. Expect a downward trend in temperatures by the end of the
period as a result.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 119 PM Saturday...
Through 18Z Sunday: Widespread MVFR cigs across central NC attm,
with IFR across the NW Piedmont including KINT and KGSO. Clouds
will begin to thin out east and south of KGSO as warm southerly flow
increases. However, a band of prefrontal showers and isold tstms
are expected to move across central NC between 23Z west through 05Z
east, thus look for tempo IFR or worse flt conditions as this precip
band moves across this evening. pre-frontal sfc winds will be south
10G20+kt at all TAF sites. Wind gusts assoc w/convection will be
mainly from the west with gusts in excess of 30kt possible. Once the
rain band and cold front moves through by 06Z, look for wind shift
to NW at speeds of 10-15kt and gradually improving cigs. Then VFR
conditions expected to return across all of central NC by 15Z on
Sunday.
After 18Z Sunday: VFR conditions should dominate through Thursday
under high pressure.
&&
.CLIMATE...
Record high min temperature and record high temperatures on
December 11th...
RDU 57 (2008) 74 (2007)
GSO 54 (2008) 78 (2007)
FAY 60 (1972) 80 (2007)
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...np
NEAR TERM...np
SHORT TERM...np
LONG TERM...Kren
AVIATION...np
Hazardous weather outlook, Dec 11, 6:45 AM EST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
645 AM EST Sat Dec 11 2021
NCZ007-008-021>025-038>040-073>076-121145-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-Stanly-Montgomery-Moore-Lee-
645 AM EST Sat Dec 11 2021
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
There is a marginal risk of an isolated severe wind gust or two late
this afternoon and evening, in association with a line of showers
and possibly isolated thunderstorms. Otherwise, widespread hazardous
weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ009>011-026>028-041>043-077-078-083>086-088-089-121145-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
645 AM EST Sat Dec 11 2021
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 11, 3:58 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
358 PM EST Sat Dec 11 2021
NCZ021-038-112145-
Forsyth NC-Davidson NC-
358 PM EST Sat Dec 11 2021
...A strong thunderstorm will impact portions of Forsyth and
northeastern Davidson Counties through 445 PM EST...
At 358 PM EST, Doppler radar was tracking a strong thunderstorm over
East Bend, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Pfafftown and Belews Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8004
3600 8004 3596 8038 3598 8041 3599 8042
3601 8042 3603 8045 3606 8046 3606 8047
3604 8049 3608 8052
TIME...MOT...LOC 2058Z 252DEG 37KT 3620 8053
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KrenThunderstorm Wind, Forsyth
- When
- December 11, 4:08 PM EST
- Where
- Forsyth County, 2.94 mi NW of Vienna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.160, -80.437
Siding and roofing was damaged on a barn near the Yadkin River.
Thunderstorm Wind, Forsyth
- When
- December 11, 4:20 PM EST to 4:40 PM EST
- Where
- Forsyth County, Lewisville to 1.12 mi ESE of Dennis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.100, -80.420
Several trees were reported down along a line of storms that moved through Forsyth County, from Lewisville, to Tobaccoville and Walkertown.
Thunderstorm Wind, Guilford
- When
- December 11, 5:15 PM EST
- Where
- Guilford County, 1.63 mi NNE of Guilford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 36.103, -79.893
One tree was reported down on a Vehicle near the intersection of Old Oakridge Road and Fleming Road.
Thunderstorm Wind, Davidson
- When
- December 11, 5:55 PM EST
- Where
- Davidson County, 1.12 mi E of Silver Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.730, -80.100
Multiple trees were reported down in Silver Valley.
Thunderstorm Wind, Alamance
- When
- December 11, 6:11 PM EST
- Where
- Alamance County, 0.89 mi NW of Elon College
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.110, -79.510
Multiple trees were reported down near Elon, along North Williamson Avenue.
Thunderstorm Wind, Randolph
- When
- December 11, 6:26 PM EST
- Where
- Randolph County, 1.68 mi E of Ramseur
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.731, -79.640
Two trees were reported down along Foushee Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New York, December 11 to 12, 20211 death · $430,000 · 63 kt wind · 9 events
- Damaging Wind and High Wind in Ohio, December 11, 20211 death · $220,000 · 56 kt wind · 14 events
- Rip Current in Florida, December 11, 20211 death · 1 event
- High Wind in Michigan, December 11, 2021$5.1 million · 56 kt wind · 17 events
- Lakeshore Flood and High Wind in New York, December 11 to 12, 2021$2.6 million · 66 kt wind · 23 events
- Damaging Winds in Alabama, December 11, 2021$308,000 · 70 kt wind · 56 events
- Tornado and Damaging Winds in Ohio, December 11, 2021$319,000 · EF1 · 9 events
- Flooding and Damaging Winds in Kentucky, December 11, 2021$76,000 · 50 kt wind · 54 events
- Strong Wind in Vermont, December 11 to 12, 2021$240,000 · 16 events
- High Wind in Michigan, December 11, 2021$100,000 · 63 kt wind · 14 events
- High Wind in Pennsylvania, December 11, 2021$150,000 · 56 kt wind · 1 event
- High Wind in New York, December 11, 20211 injured · $27,000 · 54 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993080, 993079, 993081, 993078, 993076, 993077.